Utah, 2003Tornado in Utah, June 9, 2003
June 9, 2003 · NWS SLC · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 9, 2:00 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jun 9, 2:00 PM MST, 1 hour 19 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT MON JUN 9 2003
.SYNOPSIS...A SURFACE TROUGH WILL REMAIN ACROSS NORTH CENTRAL UTAH
THROUGH WEDNESDAY WITH A SERIES OF UPPER LEVEL TROUGHS PASSING BY TO
THE NORTH OF THE AREA.
.DISCUSSION...SURFACE TROUGH REMAINS OVER N UTAH AT THIS TIME WITH
DYNAMIC LIFT BEING PROVIDED BY SHORT WAVE TROUGH CENTERED IN EXTREME
SOUTHERN ID THIS AFTERNOON. WIDESPREAD CONVECTION OVER THE NORTHERN
2/3RDS OF THE FORECAST AREA WITH MAIN IMPACT BEING MICROBURST WINDS
AND A LITTLE RAIN. THIS ACTIVITY FORECAST BY ETA TO CONTINUE THROUGH
THE NIGHT BUT IT SHOULD BECOME MORE CONFINED TO THE AREAS NORTH OF
MANTI IN VICINITY OF SURFACE TROUGH.
REPEAT PERFORMANCE ON TAP FOR TUESDAY AS SURFACE BOUNDARY REMAINS
OVER THE AREA AND ANOTHER TROUGH PASSES BY TO THE NORTH...ALTHOUGH
THIS SECOND TROUGH IS FURTHER AWAY THAN TODAYS TROUGH...AGAIN ETA
GENERATES A BAND OF PRECIP SIMILAR TO TODAY.
SURFACE TROUGH CONTINUES INTO THE MIDDLE OF THE WEEK...BUT WITH LESS
DYNAMIC SUPPORT AND SOME DRYING. RESULT SHOULD BE MORE TERRAIN BASED
DIURNAL CONVECTION.
RED FLAG CONDITIONS SHOULD DIMINISH TUESDAY AS WINDS ALOFT DECREASE.
EXTENDED FORECAST BASED ON A DRIER WESTERLY FLOW.
SLC 3221 CDC ---- DUNN
.SLC...RED FLAG WARNING TODAY SOUTHWEST UTAH FOR STRONG WINDS AND
LOW HUMIDITY THIS AFTERNOON AND EARLY EVENING FIRE WEATHER
ZONES 435 AND 437 THRU 441.Hazardous weather outlook, Jun 9, 3:00 AM MST, 12 hours 19 minutes before
IDZ024-025-UTZ001>021-WYZ021-101300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
400 AM MDT MON JUN 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING
.DAY ONE... TODAY
WINDY WEATHER WILL DEVELOP THIS AFTERNOON ACROSS SOUTHWEST UTAH. THE
WINDS...COMBINED WITH LOW RELATIVE HUMIDITY WILL CREATE SEVERE FIRE
WEATHER CONDITIONS. A RED FLAG WARNING WILL BE ISSUED THIS MORNING
FOR FIRE WEATHER ZONES 435 AND 438 THROUGH 441. SEE SLCRFWSLC FOR
DETAILS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.
WCJIN-WYSW
In the hours before
Special weather statement, Jun 9, 12:40 PM MST, 2 hours 39 minutes before
IDZ024-025-UTZ001>021-WYZ021-100500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
140 PM MDT MON JUN 9 2003
...MICROBURST WIND GUSTS WILL CONTINUE THROUGH THIS EVENING...
STRONG GUSTY WINDS TO 50 MPH OR HIGHER WILL CONTINUE INTO THE
EVENING HOURS NEAR SHOWERS AND THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER AN AREA NORTH OF A
LINE FROM CEDAR CITY TO HANKSVILLE AND MICROBURST WIND GUSTS HAVE
BEEN OBSERVED. SOME OBSERVATIONS INCLUDE HORSE HOLLOW (MILLARD
COUNTY) 49 MPH...SIGNAL PEAK (SEVIER COUNTY) 39 MPH...LOST CREEK
(SEVIER COUNTY) 38 MPH...OTTER CREEK (RICH COUNTY) 43 MPH.
Tornado, Utah
- When
- June 9, 3:19 PM MST to 3:20 PM MST
- Where
- Utah County, Payson
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.120, -111.670 (the zone’s center; the record gives no point)
A small tornado (F0) touched down in Payson in Utah County. The tornado damaged about 100 feet of vinyl fence and lifted a small aluminum boat off of its trailer. The path of the tornado was about 100 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 9, 2003$7.1 million · F3 · 16 events
- Tornadoes and Hail in Nebraska, June 9, 20031 injured · $5.1 million · F1 · 21 events
- Rip Current in Florida, June 9, 20031 death · 1 event
- Hail and Damaging Winds in Texas, June 9, 2003$955,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Texas, June 9 to 10, 2003$137,000 · 1.25 in hail · 23 events
- Tornado and Hail in South Dakota, June 9, 2003$55,000 · F1 · 9 events
- Damaging Winds in South Dakota, June 9, 20032 injured · $100,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in Kansas, June 9, 2003$125,000 · 56 kt wind · 3 events
- Flash Flooding and Damaging Winds in Texas, June 9 to 10, 2003$100,000 · 55 kt wind · 4 events
- Tornado and Damaging Wind in Iowa, June 9, 2003$100,000 · F0 · 2 events
- Damaging Winds in Nebraska, June 9, 2003$100,000 · 61 kt wind · 2 events
- Flash Flood in Iowa, June 9, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380318.